What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 11, 4:06 AM CST, 6 hours 27 minutes earlier.
Area forecast discussion, Jan 11, 4:06 AM CST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
406 AM CST Sat Jan 11 2020
.SHORT TERM...A line of strong to severe thunderstorms will race
across the forecast area this morning. Strong damaging wind gusts
and a few tornadoes will be the primary concern as this line of
storms passes through between 6 AM and Noon. Once the line clears
the area this afternoon, skies will begin to clear and weak cold
air advection should take hold. Temperatures will be warmest ahead
of the squall line with a gradual cool down into the lower 60s
expected by this afternoon. Strong gradient winds will also
decrease in the immediate wake of the squall line. Have opted to
shorten the timeframe for the wind advisory and coastal flood
advisory resulting in an end time of Noon. This coincides with the
expected passage of the squall line. Gradient flow will decrease
dramatically behind the front line, and the advisories will no
longer be warranted into the afternoon hours. The cold front
associated with this squall line will begin to stall over the
northern Gulf tonight as the parent trough lifts out and the flow
pattern in the mid and upper levels becomes parallel to the
frontal boundary.
High pressure will build in tonight, and expect to see mostly
clear skies and cool temperatures in place. Lows will dip into the
lower to middle 40s in most spots with only extreme coastal
Louisiana remaining near 50 degrees. This period of dry weather
will be short-lived as an approaching shortwave trough moving
through the Plains will begin to influence the stalled frontal
boundary just to the south of the forecast area. This front will
begin to push north as a warm front by tomorrow afternoon, and
expect to see increasing cloud cover and coastal showers in place
by the evening hours. Some elevated instability will exist above
850mb, and this could support some isolated thunderstorms over
coastal zones and the offshore waters Sunday afternoon into
Sunday evening. Temperatures should warm into the middle 60s
Sunday afternoon.
A strong jet streak will move across the area Sunday night into
Monday as another trough axis sweeps through the Plains states.
A plume of Pacific based moisture will accompany this jet streak
and push precipitable water values up over 1.50 inches by Monday
morning. This deeper pool of moisture will tap into higher omega
values and strong isentropic forcing over the cooler and more
stable airmass at the surface. As a result, overcast skies and
periods of moderate rain showers can be expected through the day
on Monday. Fortunately, the risk of thunderstorms looks lower on
Monday with only isolated activity expected through the day. Any
thunderstorms should remain elevated as a cooler and more stable
marine layer airmass remains in place in the low levels. The main
concerns on Monday with any thunderstorms will the occasional
lightning strikes. Lows Sunday night will be warmer in the 50s and
highs will warm to near 70 degrees by late Monday afternoon.
Little change in the pattern is expected Monday night as the front
and the upper level jet streak remain across the Gulf South. One
concern for Monday night will be the potential of some sea fog
impacting the area. At this time, conditions look favorable for
sea fog to develop Monday evening and persist through the night.
.LONG TERM...The stationary front will remain parked over the area
on Tuesday, but the marine layer influences will be gone as
continued warm air advection into the region pushes temperatures
into the upper 70s by Tuesday afternoon. Instability values and
lapse rates will support the development of scattered showers and
thunderstorms along the stationary boundary Tuesday afternoon. The
highest risk of convection is expected to be across the northern
half of the forecast area where CAPE values will be greatest.
Fortunately, shear values will be quite low on Tuesday, and strong
to severe thunderstorm activity is not expected.
Another round of sea fog is likely Tuesday night, and scattered
showers and thunderstorms are possible on Wednesday as a cold
front approaches from the northwest. Model differences arise by
Thursday and Friday with the GFS indicating and stronger front
pushing offshore and the ECMWF indicating a weaker front that
stalls over the region. Given the model differences, have went
with a blended solution for now. This results in near to slightly
above normal temperatures, mostly cloudy skies, and low rain
chances of 20 to 30 percent for both Thursday and Friday. The
forecast in the day 6 to 7 period is of low confidence at this
time.
&&
.AVIATION...A line of thunderstorms will sweep across the
terminals this morning. Strong winds, lightning, and IFR
conditions can be expected for an hour or less as this line of
thunderstorms moves through. KBTR will see impacts around 13z;
KHDC, KMCB, and KHUM around 14z; KMSY, KNEW, and KASD around 15z;
and KGPT around 17z. In advance of the line of thunderstorms all
of the terminals can expect to see prevailing ceilings in the IFR
and MVFR range and strong winds of 20 to 30 knots. Low level wind
shear of 45 to 50 knots is also expected in the lowest 2000 feet
due to the presence of a 80+ knot low level jet. In the wake of
the convective line, rapidly improving conditions can be expected
with VFR conditions prevailing through tomorrow morning.
&&
.MARINE...Strong gradient flow in advance of an approaching cold
front will keep southerly winds of 20 to 30 knots in place through
the early afternoon hours. After the front moves through the
waters, conditions will gradually improve through the evening
hours. Small craft advisories remain in effect due to these
conditions. Winds will rapidly drop off overnight, and expect to
see east and southeast flow of 10 to 15 knots in place for Sunday
and Monday. Winds will further veer to a more southerly direction
by Tuesday and Wednesday, and will remain in the 10 to 15 knot
range. Seas during this period will generally range between 2 to 4
feet. A weak front may push into the coastal waters on Thursday
resulting in a wind shift to the northeast.
&&
.DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Enhanced Risk of Severe Weather today.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 43 67 52 / 100 0 20 50
BTR 68 42 68 52 / 100 0 20 50
ASD 69 44 68 54 / 90 0 20 50
MSY 70 49 67 58 / 100 0 20 50
GPT 66 47 66 56 / 90 0 30 50
PQL 69 47 70 56 / 90 0 30 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until noon CST today for LAZ034>037-039-040-
046>050-056>072.
Coastal Flood Advisory until noon CST today for LAZ040-050-058-
060>062-064-069-070-072.
GM...Small Craft Advisory until 3 PM CST this afternoon for GMZ530-
532-534-536-538-550-552-570-572.
Small Craft Advisory until 9 PM CST this evening for GMZ555-557-
575-577.
MS...Wind Advisory until noon CST today for MSZ068>071-077-080>082.
Coastal Flood Advisory until noon CST today for MSZ080>082.
GM...Small Craft Advisory until 3 PM CST this afternoon for GMZ532-
534-536-538-550-552-570-572.
Small Craft Advisory until 9 PM CST this evening for GMZ557-575-
577.
&&Hazardous weather outlook, Jan 11, 5:56 AM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
556 AM CST Sat Jan 11 2020
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-120000-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
556 AM CST Sat Jan 11 2020
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
A Coastal Flood Advisory is in effect for eastern facing shores
in Louisiana, the tidal lakes, and the Mississippi Gulf Coastal
counties. Expect tides to be 1 to 2 feet above normal which may
cause minor inundation near the time of high tide.
A Wind Advisory remains in effect for the entire forecast area.
Small Craft Advisories are in effect for all of the coastal
waters.
An enhanced risk of severe thunderstorms exists across the entire
area this morning as a squall line moves through the area. Strong
damaging wind gusts in excess of 60 mph and a few tornadoes will
be possible. The severe thunderstorm threat will end by this
afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Hazardous weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested this morning.
In the hours before
Local storm report, Jan 11, 9:47 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
947 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 AM LIGHTNING MADISONVILLE 30.40N 90.16W
01/11/2020 ST. TAMMANY LA FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS LIGHTNING STRUCK A HOME IN
MADISONVILLE, LA NEAR AUTUMN CREEK DRIVE.
&&
MEGANWILLocal storm report, Jan 11, 9:49 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
949 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM MARINE TSTM WIND LAKEFRONT AIRPORT 30.04N 90.03W
01/11/2020 M46 MPH ORLEANS LA ASOS
&&
MEFFERSOLocal storm report, Jan 11, 9:52 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
952 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG HAMMOND 30.51N 90.46W
01/11/2020 TANGIPAHOA LA AMATEUR RADIO
HAM RADIO OPERATOR REPORTED TREES AND POWERLINES DOWN
NEAR N COBERN RD EAST OF HAMMOND AIRPORT, LA.
&&
MEGANWILSpecial weather statement, Jan 11, 9:52 AM CST, 41 minutes before
Special Weather Statement
National Weather Service New Orleans LA
952 AM CST Sat Jan 11 2020
LAZ040-061>064-067>070-MSZ077-080-081-111700-
Orleans-Lower Plaquemines-Upper St. Bernard-Lower Jefferson-Lower St.
Bernard-Lower Lafourche-St. Tammany-Upper Plaquemines-Upper
Jefferson-Harrison-Hancock-Pearl River-
952 AM CST Sat Jan 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. BERNARD...CENTRAL
ORLEANS...EASTERN ST. TAMMANY...SOUTHEASTERN LAFOURCHE...EASTERN
JEFFERSON AND PLAQUEMINES PARISHES...HARRISON...HANCOCK AND PEARL
RIVER COUNTIES...
At 952 AM CST, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Sumrall to Slidell to 8
miles south of Port Fourchon. Movement was east at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
New Orleans, Gulfport, Biloxi, Slidell, Long Beach, Picayune,
Poplarville, Chalmette, St. Martin, Diamondhead, East New Orleans,
Belle Chasse, Port Sulphur, D'iberville, Pearl River, Lake Catherine,
Boothville, Empire, Buras and Poydras.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2896 8940 2949 8989 2909 9024 3100 8970
3101 8935 3065 8934 3067 8889 3039 8886
3037 8935 3000 8985 2989 8923 2912 8906
2918 8900 2899 8914 2912 8909 2905 8915
2900 8915 2900 8916 2914 8930 2894 8940
TIME...MOT...LOC 1552Z 278DEG 27KT 3131 8957 3027 8976 2900 9022
24/RRLocal storm report, Jan 11, 9:54 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
954 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM MARINE TSTM WIND 10 SW MANDEVILLE 30.27N 90.20W
01/11/2020 M71 MPH GMZ530 LA MESONET
WEATHERFLOW GAUGE ON LAKE PONTCHARTRAIN CAUSEWAY MEASURED
A 71 MPH WIND GUST.
&&
MEFFERSOLocal storm report, Jan 11, 10:16 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1016 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND DMG PLAQUEMINE 30.28N 91.24W
01/11/2020 IBERVILLE LA EMERGENCY MNGR
EMERGENCY MANAGER REPORTS A LARGE OAK TREE DOWN IN
PLAQUEMINE WITH MINOR DAMAGE TO A COUPLE HOUSES.
&&
MEGANWIL